July 19, 2016

What is Accidental Acetaminophen Overdose?

Filed under: health — Tags: , , , , , , — @ 1:10 pm

Acetaminophen is a drug that is commonly used as a fever reducer and a pain reliever. Its brand name version, Tylenol, is widely recognized and, in many cases, is used as a substitute for aspirin. It is important that acetaminophen is used in the correct dosage. There is a detailed description that comes with the drug which clearly indicates the safe and beneficial amount for different age groups.

Intentionally or accidentally taking an unsafe dose of acetaminophen  classifies as acetaminophen overdose.  For most people it is recommended that they do not take more than 4000 milligrams of acetaminophen in a 24 hour period. Taking more than this amount can be classified as an overdose. Here are some ways an unintentional overdose can occur:

  • Accidental overdose may occur when a patient takes more than the recommended dose because many patients take more pills if their pain or fever does not go away with the recommended dosage.
  • It is common that many other drugs contain acetaminophen. Combining that dosage with your regular acetaminophen may cause an overdose of acetaminophen in your system.
  • Taking an extended-release form of the pill is another way in which an overdose can occur. An extended release pill causes the medicine to stay in the body longer and in some cases you may have too much in your body at the wrong time.

It is highly advisable that you monitor your doses and take precautionary steps to avoid these overdoses. When you consume a large amount of acetaminophen, your body turns it into a metabolite that is toxic to your liver. As a result, your liver does not effectively eliminate the toxin and it starts cause damage to the organ.

Treatment for acetaminophen overdose largely depends on the amount of time that has passed since the overdose and if the overdose happened all at once, or over a period of time.

Generally acetaminophen overdose is a very serious condition and it can be prevented with extra caution. It always helps to read labels more carefully, taking one type of acetaminophen at a time, taking the correct dosage and not taking the drug too many days in a row.

August 23, 2010

Increased Risk of Asthma in Teens Linked to Tylenol

Filed under: Asthma — Tags: , , , , , , , , — @ 9:24 pm

Recently, a study in the American Journal of Respiratory and Critical Care Medicine discovered something rather alarming. The results of the study suggest that teenagers who take acetaminophen, better known as Tylenol, have a much higher risk of developing asthma, allergic nasal conditions, and eczema.

If you are thinking “I’ll be fine because I only take Tylenol once and a while,” then you are very wrong. The study showed that teens that used acetaminophen at least once per year were up to 43% more likely to have asthma. If you take acetaminophen every month than your risk increased 2 ½ times. Teens who took acetaminophen at least once a month were 99% more likely to have eczema. Nasal congestion was also linked to acetaminophen use.

I’m sure that further testing will have to occur in order to determine if there are any other risks, especially if Tylenol is still safe for teenagers. While I believe that Tylenol will still be considered safe, it is important to monitor these kinds of events in order to protect the public, especially those that may be more affected by the risks of commonly used medicines. Teens are greatly affected by many interactions during their growing and developmental stages. Because there are so many important changes during the teenage years, the safety of medications for this age group must be thoroughly tested, as any internal reactions, especially with drugs, can cause serious damage.